Sister's Depression - Can Zoloft make you sleep too much?
My 25 year old younger sister who lives at home has struggled with depression and other health issues off and on for the past several years, and about two months ago she finally agreed to start regularly taking medication for her depression. She was prescribed Zoloft, which she has been on for 6 or 7 weeks, and now she is sleeping at least 14-15 hours a day.
Is it possible that the Zoloft could be making her sleep this much?
Its really getting in the way of her making it to her job working as a cashier at Lane Bryant. She's been there almost a year and she claims that she still totally loves her job, so I dont think its job-stress related. I cant think of any other particular change in her life besides the Zoloft that would cause her to start sleeping 15 hrs a day. Health Wise: She's had asthma most her life, but its been fine lately; she's probably put on an extra 20 lbs this past year or so, but she claims it doesnt bother her; She's been a diabetic since she was a teenager, but she is usually reasonably good at moderating her bloodsugar; She still smokes around a pack a day or so, but everyone in our family has basically always smoked so thats nothing new; She's also still dating the same semi-cute auto-mechanic guy that she's been sorta-dating off-and-on for the past year or so, and thats going ok as far as anyone knows. I can't figure out what else there could be that make her go from sleeping 8 hrs a day like most people to sleeping 15 hrs a day for the past two months.
Can Zoloft make her feel like she needs to constantly sleep like this? Is that normal?
It can cause drowsiness, but not to the point of excessive sleeping, but depression will make you want to sleep like this. I think she truly needs to contact her doctor regarding this, because "no" it isn't normal. Her Zoloft is just now reaching it's full therapeutic level in her system and you say she's been sleeping like this for 2 months? Her doctor needs to know about this as Zoloft may not be helping her, or causing this side effect. We all react differently to these types of medications, but she needs to keep her doctor aware of any changes in how she is feeling. Depression robs us of everything, and we reach a point of not caring about anything, I think this is where your sister is. Plus, make sure she is taking care of her diabetes because it can also keep her tired. You're a wonderful sister for wanting to help her out! She could use therapy as well, so if she isn't in therapy you may want to suggest it. Often our depression has a root cause, usually something traumatic from our past which we never dealt with and have forgotten. It comes back to haunt us in the form of depression and/or anxiety. Therapy can help her discover if this is the case, deal with it, and move on. They can also help her in many other ways. I wish her all the best, and take care.
That does sounds like an unusual amount of sleeping, she should probably see her doctor, because it could be that her depression is getting worse. It might also be the holidays contributing to bringing her down, the holiday blues happens to alot of people this time of year, myself included; and for folks with depression sometimes it can be just enough extra to set back her recovery. Hope your sister gets to feeling better soon.
It definitely can. You have to weigh the benefits and side affects. If she is too sleepy she may need a different medication. Some doctors may prescribe stimulants in conjunction with the Zoloft, depends on circumstances.
I forgot to add, before there were anti-depressants , doctors use to sleep deprive people with excellent results. Before I started AD therapy, this was my only tool for fighting depression. If she can limit her sleep to 4-5 hrs a night, may see a notable improvement until she gets the meds straightened out :)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.